top of page

Breast Cancer | Effects on Skin, Hair, & Nails

Some studies have shown that over 90% of patients undergoing breast cancer treatment had skin complaints while undergoing treatment. Read more...


Video: Techei

 

Topics

 



Some studies have shown that over 90% of patients undergoing breast cancer treatment had dermatological complaints while undergoing treatment.




What is the most common dermatological complaint during breast cancer treatment?


The most common complaint: Hair loss.


Hair loss can occur in almost 80% of those surveyed in this study. Although hair most often grows back after completion of treatment, it is helpful to see a Board Certified Dermatologist to discuss and manage.


There are various types of hair loss that can occur in the setting of chemotherapy for breast cancer. Anagen effluvium is a type of reversible hair loss that can occur within a couple of weeks of initiating certain types of chemotherapy.

As a primer for understanding hair growth, at any point in time, each individual hair may be transitioning through one of three main stages: Anagen, Catagen, and Telogen. The Exogen phase referenced by some publications is a shedding phase that overlaps with the telogen and potentially anagen phase of new growth in the follicle.

Anagen is the active growth phase of hair. Catagen is a transitional stage that lasts only a few weeks when the hair follicle has stopped growing and separates from its blood supply. Telogen is a resting phase where the hair is sitting in the follicle, not actively growing. This can last a few months. The exogen phase is when these resting follicles are shed from the follicle.




Since anagen is the growth phase for hair, when certain types of chemotherapy are initiated, there is an abrupt disruption in the growth phase resulting in shedding. Some types of chemotherapy work primarily by targeting actively dividing cells which makes hair susceptible to their effects.


Also, remember that undergoing chemotherapy of any type can pose stress to the body leaving another type of hair loss as a possible cause. Telogen effluvium is a type of stress-induced hair loss that can be the result of a number of different stress-related triggers. Physical, mental, or emotional stress can result in increased shedding as the cycle of the hair changes.


There can be significant psychological distress that accompanies hair loss of any type. Although there are not many therapeutic interventions shown to have a significant benefit, it is important to remember that some insurance carriers may allot coverage for high-quality wigs if this is desired. Referred to as a cranial hair or scalp prosthesis, a letter from your doctor or dermatologist may be needed for your insurance to consider this coverage.





Are the nails affected by treatment for breast cancer?


In the same way that chemotherapy can disrupt the growth phase of hair, nail growth may also be halted. Over 50% of people undergoing chemotherapy for breast cancer may experience nail changes. The type of nail changes noted can vary and are not necessarily specific to breast cancer-related chemotherapeutic agents. These nail changes can include:



Chromonychia


This can appear as pigment deposition as a streak across the nails, longitudinal bands, or diffusely through the nail. Red transverse pigment has also been noted.


Mees lines


These transverse white bands do not blanche with pressure and can be the result of toxicity to the nail matrix while undergoing chemotherapy amongst other potential stressors.


Onychomadesis


Shedding of the nail plate can occur during chemotherapy as well as other potential stressors.


Onycholysis


Separation of the nail plate can be a noted side effect of chemotherapy.


Are there any other skin changes that can be seen with treatment for breast cancer?


Some of the more typical skin-related changes associated with breast cancer treatment include:

  • Xerosis or dry skin

  • Hand-foot syndrome, also known as acral erythema, hand-foot syndrome, palmar-plantar erythrodysesthesia (PPE), or Burgdorf reaction. (see below for more details)

  • Acne-like eruptions

  • Desquamation or peeling of the skin


Remember that accurately diagnosing and managing these potential side effects helps avoid stopping medications that may be needed for your overall health. For example, sometimes acne-like eruptions are an indication of treatment success and not a side effect that necessarily indicates a reason to stop treatment.


Radiation for breast cancer can slightly increase your risk for skin cancer in the treated area. Initially, discoloration, redness, and sensitivities in the area treated may occur. The overall texture of the skin will change over time as radiation impacts the skin appendages including the hair follicles, sweat ducts, and oil production. This makes the skin feel firm, less pliable, and discolored. The benefits of radiation for breast cancer far outweigh the risks. The most common skin cancers are basal cell carcinoma and squamous cell carcinoma. Routine skin cancer screenings by a Board Certified Dermatologist are important for early diagnosis and treatment. The onset of these cancers may be delayed by 10 to 15 years after radiation.


Scars from surgical interventions can be uncomfortable and potentially thicken or keloid over time. This can leave them feeling tight, itchy, or sensitive. Close surveillance postoperatively with your dermatologist can help with early interventions to reduce this tendency.



What is hand-foot syndrome?



Hand-foot syndrome is a type of rash associated with various types of chemotherapy. It has been referred to as acral erythema, hand-foot syndrome, palmar-plantar erythrodysesthesia (PPE), or Burgdorf reaction.

PPE presents after initiating chemotherapy and presents initially as tingling and increased sensitivity of the palms and soles followed by intense redness. The redness can be associated with pain or tenderness and even be followed by small blisters.

The cause is unclear or unknown, however, some studies suggest that an accumulation of chemotherapy in the sweat or eccrine glands in the palms and soles can contribute to this condition. The potential for the drug to show toxicity to the eccrine glands may lead to symptoms.

Initially, the attempt to manage with symptomatic therapeutic intervention can be considered. Cooling ice packs and antiinflammatories may help. Discontinuation of the offending drug will resolve the skin findings within a few weeks however this must be discussed with your oncologist before consideration.




breast cancer skin


Comments


Get in the know!

Join our email list and get access to specials deals exclusive to our subscribers.

Thanks for submitting!

bottom of page